Montana, 2015

Damaging Wind in Montana, July 23, 2015

July 23, 2015 · NWS MSO · 1 event in 1 county or zone

Southwest flow brings scattered thunderstorms across southwest Montana, some of which produced strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Southwest flow brings scattered thunderstorms across southwest Montana, some of which produced strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 23, 2:31 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 23, 2:31 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 PM MDT THU JUL 23 2015

...Big change late Sunday into Monday to cool & showery...

.DISCUSSION...

Moisture sliding into the region ahead of a West Coast trough
will bring showers and thunderstorms to central Idaho and
southwest/west-central Montana. The main threat is flash flooding
over flood-prone areas such as burn scars, while small hail is
also possible. Storms should subside by this evening.

Friday looks quieter for much of the area as the flow aloft
becomes more zonal, though a few showers and thunderstorms can't
be ruled out in the afternoon over southwest Montana.

By Saturday, a broad trough is expected to develop over the West
Coast, leading to southwesterly flow over the Northern Rockies
with increased afternoon winds and a gradually increasing threat
of showers and thunderstorms through Sunday. Temperatures will
begin to cool below normal as several weak fronts push through in
advance of the trough.

The real impacts arrive Sunday night into Monday as the trough
deepens and slides into the region. Temperatures will cool
drastically (15-25 degrees below normal), widespread showers will
develop, and snow levels may reach 8,000' around Glacier NP. Those
with outdoor plans should be prepared for raw conditions in the
backcountry, with conditions much different than would be expected
for the end of July.

Drier conditions with near normal temperatures and breezy
afternoon winds will return by midweek as we transition into a
benign westerly flow pattern.

&&

.AVIATION...
Showers and thunderstorms will continue to move through north
central Idaho and west central/southwest Montana this afternoon.
Gusty winds and heavy rain are the main concerns with these
storms. High resolution model guidance show showers to pass off to
the east around 24/0200z with only an isolated shower or two
thereafter. Skies will become mostly clear overnight before
cumulus build-ups and thunderstorms return for Friday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 23, 12:12 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
112 PM MDT THU JUL 23 2015

MTZ004>006-043-232000-
MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT-
LOWER CLARK FORK REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
112 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA COUNTY
UNTIL 200 PM MDT...

AT 110 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WYE...OR NEAR MISSOULA...MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAIN, FREQUENT LIGHTNING, AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...WYE...EAST MISSOULA...BONNER-WEST RIVERSIDE...
EVARO...POTOMAC...TURAH AND TWIN CREEKS.

LAT...LON 4678 11415 4697 11421 4718 11369 4684 11349
TIME...MOT...LOC 1910Z 242DEG 20KT 4693 11405
Special weather statement, Jul 23, 12:49 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1249 PM PDT THU JUL 23 2015

IDZ006>008-232030-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
1249 PM PDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
130 PM PDT...

AT 1248 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GRANGEVILLE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE AND FENN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. MUD AND ROCK SLIDES OVER ROADWAYS ARE POSSIBLE
DUE TO EXTREME RUNOFF. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4580 11619 4583 11637 4610 11626 4596 11596
TIME...MOT...LOC 1948Z 219DEG 29KT 4593 11617
Special weather statement, Jul 23, 1:09 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
209 PM MDT THU JUL 23 2015

MTZ007-043-232100-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
209 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POWELL...
SOUTHEASTERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 300 PM
MDT...

AT 208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF BONNER-WEST RIVERSIDE...OR 17 MILES EAST OF MISSOULA...
MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAIN AND NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO...POTOMAC...CLEARWATER...GREENOUGH...TWIN CREEKS...WOODWORTH
AND GARNET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4676 11367 4693 11378 4715 11321 4687 11304
TIME...MOT...LOC 2008Z 246DEG 22KT 4688 11362
Special weather statement, Jul 23, 2:45 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT THU JUL 23 2015

MTZ007-232230-
BUTTE/BLACKFOOT REGION MT-
345 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEER LODGE AND
CENTRAL SILVER BOW COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF BUTTE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
BUTTE...SILVER BOW...WALKERVILLE...BUTTE-SILVER BOW (BALANCE)...
JANNEY...NISSLER...RAMSAY AND NEWCOMB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4585 11243 4583 11285 4600 11290 4609 11247
      4607 11247 4605 11248 4602 11244 4593 11244
      4593 11242 4589 11240
TIME...MOT...LOC 2145Z 259DEG 26KT 4593 11278

The radar

The Missoula radar (KMSX), 161 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Silver Bow

When
July 23, 3:05 PM MST
Where
Silver Bow County, Butte
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.000, -112.530

A tree fell on a house bringing damage to a power box. Another large tree fell and downed multiple power poles. The power outage affected 5000 homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595639.